Delaware, 2020

Damaging Winds in Delaware, July 22, 2020

July 22, 2020 · NWS PHI · 3 events in 2 counties and zones

A slow moving frontal boundary was draped across upstate New York and southern New England on July 22 with multiple waves of low pressure tracking along it. The mid-Atlantic was left in a warm sector air mass south of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A slow moving frontal boundary was draped across upstate New York and southern New England on July 22 with multiple waves of low pressure tracking along it. The mid-Atlantic was left in a warm sector air mass south of this front. This led to a very hot and humid day on July 22 with air temperatures rising into the 90s and dew point values near 70. This caused strong instability to develop. Shear values were not overly impressive, but an approaching shortwave disturbance from the Midwest did help to increase shear late in the day. This disturbance also served as forcing for convection to develop in the warm and unstable air mass. Widespread thunderstorm development occurred, with storms eventually developing into a mostly solid squall line. This line of storms produced numerous reports of wind damage across eastern Pennsylvania, New Jersey, and Delmarva.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 22, 4:02 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 22, 4:02 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
502 PM EDT Wed Jul 22 2020

.SYNOPSIS...
A stationary front across the region and several waves of low
pressure will move along it through the end of the week. A
stronger cold front will pass through the region early Friday,
ushering in cooler and drier air in time for the weekend. Hot
and humid conditions look to return into next week as return
flow takes hold over the region.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Early evening update...

Now that the event is unfolding, made some final tweaks to the grids
for this evening, mainly increasing PoPs to likely or higher levels
across most of the area as a pretty solid line of convection has
developed to our west. No surprise that widespread severe convection
has been ongoing over central MD and VA given strong instability and
moisture, and that activity is approaching Delmarva. Activity over
eastern PA has been exceeding expectations, however, as despite
earlier CAM predictions for its demise, it has strengthened into a
severe line. While not sure if it will make it all the way to the
coast especially as the Sun goes down, would not expect it to fall
apart in the next couple hours. A few isolated cells over northern
NJ ahead of this activity as well. So an active evening is expected
to continue with plenty of wind damage reports already received.

Previous discussion follows...

It's been an interesting day of mesoanalysis and keeping up on
satellite and radar trends as well as a mixed bag of model guidance.
By and large, the going thinking from previous discussions remains
the same. A hot and humid afternoon in the area, so if nothing else
that has gone to plan with heat index values of 100 to 105 over most
of the area. Convection now becomes the main story as storms are
approaching from the west. The challenge all along for today has
been figuring out how widespread severe convection will be, and
where the greatest threat is. Looking at the current state of
things, am inclined to believe the southern half of the area,
especially towards Delmarva, is most favorable. Robust clusters of
thunderstorms over VA, MD, and southern PA are tracking towards
Delmarva. While bulk shear is marginal, strong instability is
helping storms become strong to severe. No clear reason why this
activity would fall apart before it gets here; similar to yesterday,
some CAMs are likely over-doing the influence of Chesapeake Bay in
weakening convection. But seems more likely that strong to severe
storms will impact the Delmarva region this evening with a primary
threat of damaging winds.

Am less confident further north. MLCAPE values are considerably
lower over PA and central/northern NJ, though shear increases
slightly to the north. Mid-level dry air may be an issue up there
especially since mid-level lapse rates are also not very good, only
5.5 to 6 C/km. So updrafts may struggle to maintain themselves
further north. A severe storm that developed in the Poconos and is
now departing was associated with a remnant boundary from the MCS
over western PA this morning, but that boundary is moving away and
most of our activity from here on out should be what's coming in
from the west. Given the environmental parameters, suspect the best
chance for strong to severe storms will be south of a Reading to
Trenton line, but still some risk elsewhere as well.

Given all of this and the uncertainty that remains, the entire CWA
is now encompassed within the very large Severe Thunderstorm Watch
#394. There will no doubt be local minima within this watch, but
likely some maxima as well and seems prudent to hoist the watch for
all areas. Again, damaging winds are the main threat.

Once convection passes this evening, should be mainly dry for the
rest of the night. Additional remnant convection may approach from
well upstream towards daybreak, though it will likely be weakening
and may not hold together into our area at all. Still, can't rule
out an additional shower or rumble of thunder very late tonight out
to the west. A warm and humid night is expected with lows in the
70s, so still no relief from the heat.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Another challenging forecast on Thursday. Synoptically, a shortwave
trough will be progressing out of the Great Lakes and towards New
England during the day as a weak surface wave of low pressure skirts
along the US/Canada border. A trailing cold front, oriented largely
from west to east, will slowly drop southward through the day as
this happens, though it will not clear the region on Thursday.

Starting where confidence is a little better: the temperatures.
Another hot and humid day is expected with little change in the air
mass and dew points still mainly in the low 70s. However, more cloud
cover is expected Thursday, and convection will likely begin
impacting the region earlier than on Wednesday. Because of this,
while highs will still reach the upper 80s and lower 90s, heat
headlines are not anticipated with heat index values of mainly 95 to
100. Still, it will not be too far away from criteria and will let
tonight's shift give it one more look.

Convection is likely again on Thursday. The approaching front and
trough, along with additional convectively enhanced shortwave energy
moving out of the Midwest and Ohio Valley, create a messy scenario
for the day's convection. While there is plenty of uncertainty, CAM
guidance agreement in the overall trends is not too bad. We will
likely see multiple lines or clusters of thunderstorms develop. One
of these areas would be over southern NY and northern PA by early to
mid afternoon associated with the cold front. That activity could
then gradually work its way south-southeast during the later
afternoon and evening. Expecting moderate to strong instability in
an environment of weak to moderate deep layer shear, not too
dissimilar from Wednesday but with better moisture through the
column. So convection will probably be fairly widespread though some
uncertainty as to how soon it will move south into our area. Will
also have to watch for additional development to the west-southwest,
associated with the convectively enhanced shortwave. Additional
lines or clusters may develop farther south in PA and towards VA and
MD, and some of that acidified could move into our region. SPC SWODY2
has upgraded northeastern portions of the area to a slight risk for
severe weather, with a marginal risk elsewhere, and am in good
agreement with this general idea as confidence is greater in those
northern areas where forcing is a little more certain. Damaging
winds will be the primary threat once again. Given high levels of
moisture and the fact that the front remains over the region through
the night, may see activity continue well into the night especially
to the south, though overall trend will be drier with time.

One thing that is definitely more of a concern on Thursday as
opposed to Wednesday is hydro. PWATs rise considerably on Thursday,
and look to be well in excess of 2" and perhaps near 2.25" for much
of the day. Storms will be moving at least slowly, but wind profiles
are supportive of training storms and combined with deep moisture
should promote efficient rainfall and potentially some backwards
propagation of storms. It has been very dry this past week to ten
days, and confidence in the location of the greatest threat for
hydro is low, so cannot justify a Flash Flood Watch on this cycle,
but this may be the primary threat for Thursday.

All this to say, another active day of weather is expected
Thursday.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Friday...We will still be contending with scattered
showers/tstms and uncomfortable conditions Fri/Fri night.
Several short waves and a sfc cold front will be crossing the
area. Highs will be in the low 90s with moderate to high
humidity levels. Mostly chc pops for tstms are in the fcst attm.

The weekend...Mostly a dry forecast at this point with some
small break in the excessive heat Sat and then a slow build back
to more heat and humidity next week. Highs Sat will be in the
upper 80s to low 90s with moderate humidity levels. On Sunday,
temperatures will be a bit higher, mostly low 90s with higher
humidity levels for Delmarva and lower N/W. Chc for
showers/tstms will be low, mostly slight chc for most areas.

New week...Heat and humidity return early then some relief
expected towards the middle of the week. Highs will be in the
low/mid 90s again for many areas. Scattered tstms for each day
with Tue probably being the day with the greatest chc.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through 04z/midnight... Prevailing VFR, however, scattered showers
and thunderstorms could impact most of the TAF sites from late this
afternoon through early tonight. Any storms could produce brief IFR
conditions as well as very gusty winds. Otherwise, southwest wind 5
to 10 kt. Moderate confidence in trends but low confidence in tstms.

04z to 12z... Mainly VFR. Patchy fog with MVFR or locally IFR vsbys
is possible especially towards RDG and ABE. Winds light and variable
or light southwest. Moderate confidence.

Thursday-Thursday night... Prevailing VFR as any morning fog should
lift early. Another round of scattered to widespread showers and
thunderstorms is expected Thursday, and that potential will exist
from early to mid afternoon through well into the overnight. West-
southwest winds of 5 to 10 kt with gusty winds possible in any
tstms. Moderate confidence in overall trends, low confidence in
details.

Outlook...

Generally VFR conditions much of the time. Scattered tstms with
locally poor CIGS/VSBYS on Fri and then next week on Mon.

&&

.MARINE...
Through Thursday night... With prevailing light winds and seas
continuing. sub-SCA conditions will continue on the waters. However,
thunderstorms are possible this evening and tonight and again
Thursday late afternoon, evening, and overnight. Locally much higher
winds and seas are possible in any thunderstorms.

Outlook...

Generally sub-SCA conditions expected. Scattered tstms mostly
Fri and then Mon,Tue next week. Seas mostly 2 to 4 ft on the
ocean.

Rip Currents...

There is a low risk for the development of dangerous rip currents
for today along the coasts of Delaware and New Jersey. A southerly
wind is forecast to increase to 10 to 15 MPH. Breaking waves are
expected to be 1 to 2 feet with a medium period swell from the south.

The low risk is anticipated to continue on Thursday. A southerly
wind around 10 MPH is expected. Breaking waves are forecast to be
around 2 feet with a medium period swell from the south.

&&

.TIDES/COASTAL FLOODING...
The new moon has occurred, and tide levels will begin to lower.
Water levels will continue to be elevated with the high tide
again this evening. The high tide on Thursday morning will be
noticeably lower than the high tide this evening.

Any minor flooding will be localized and not widespread enough
to warrant a Coastal Flood Advisory.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 8 PM EDT this evening for PAZ060>062-070-
     071-101>106.
NJ...Heat Advisory until 8 PM EDT this evening for NJZ009-010-012-
     013-015>023-027.
DE...Heat Advisory until 8 PM EDT this evening for DEZ001>003.
MD...Heat Advisory until 8 PM EDT this evening for MDZ008-012-015-
     019-020.
MARINE...None.

&&

Synopsis...Davis/O'Hara
Near Term...O'Brien
Short Term...O'Brien
Long Term...O'Hara
Aviation...O'Brien/O'Hara
Marine...O'Brien/O'Hara
Tides/Coastal Flooding...WFO PHI
Equipment...WFO PHI
Hazardous weather outlook, Jul 22, 2:17 PM EST, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
317 PM EDT Wed Jul 22 2020

DEZ001>003-MDZ008-012-015-019-020-NJZ015>019-021>023-027-PAZ070-071-
102-104-106-231930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Mercer-Salem-Gloucester-Camden-Northwestern Burlington-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ009-010-012-013-020-PAZ060>062-101-103-105-231930-
Hunterdon-Somerset-Middlesex-Western Monmouth-Ocean-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007-008-PAZ054-055-231930-
Sussex-Warren-Morris-Carbon-Monroe-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-231930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe thunderstorms are possible again on Thursday and may
produce both damaging winds and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-231930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
317 PM EDT Wed Jul 22 2020

...SEVERE THUNDERSTORM WATCH 394 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 5:09 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
609 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     TSTM WND DMG     2 SSW HERNYVILLE        41.07N 75.26W
07/22/2020                   MONROE             PA   FIRE DEPT/RESCUE

            DOWNED TREE IN THE ROADWAY ON CHERRY LANE RD
            AT BIRCHWOOD RD. TIME ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Jul 22, 5:12 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
612 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 NE ANALOMINK          41.07N 75.19W
07/22/2020                   MONROE             PA   FIRE DEPT/RESCUE

            TREE DOWN ON A VEHICLE ON BRUSH DR. TIME
            ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Jul 22, 5:14 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
614 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     ELKTON                  39.61N 75.82W
07/22/2020                   CECIL              MD   DEPT OF HIGHWAYS

            MD-281 IN BOTH DIRECTIONS CLOSED NEAR MD-7
            DUE TO A DOWNED UTILITY. TIME ESTIMATED FROM
            RADAR.

&&

JEO
Local storm report, Jul 22, 5:18 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
618 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TSTM WND DMG     2 NE MOUNT PENN         40.34N 75.87W
07/22/2020                   BERKS              PA   FIRE DEPT/RESCUE

            DOWNED TREE IN WIRES ON HOLLYWOOD DR. TIME
            ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Jul 22, 5:20 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
620 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     1 WNW WASHINGTON TWP    40.40N 75.62W
07/22/2020                   BERKS              PA   FIRE DEPT/RESCUE

            TREE DOWN ON WIRES WITH TRANSFORMER BLOWN ON
            ANTHONYS MILL RD. TIME ESTIMATED FROM RADAR.

&&

JEO
Local storm report, Jul 22, 5:23 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
623 PM EDT WED JUL 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     2 NW RICHMOND TWP       40.50N 75.87W
07/22/2020                   BERKS              PA   FIRE DEPT/RESCUE

            DOWNED TREE ON MOSELEM SPRINGS RD. TIME
            ESTIMATED FROM RADAR.

&&

JEO

The radar

The Dover AFB radar (KDOX), 49 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 22, 5:26 PM EST
Where
Kent County, 1.38 mi S of Big Oak Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.250, -75.600

A tree and wires were downed near Hickory Ridge Rd in Cheswold. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 22, 5:28 PM EST
Where
Sussex County, 1.48 mi NNW of Milton
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
38.790, -75.330

A tree and wires were downed near Milton-Ellendale Highway in Milton. Time estimated from radar.

Thunderstorm Wind, Sussex

When
July 22, 5:47 PM EST
Where
Sussex County, 2.13 mi NE of Oak Orchard
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.620, -75.150

A tree and power lines were reported down in Long Neck. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2020Every state in 2020This day in weather historyWarnings in Delaware, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905313, 905314, 905315.